These four medicines account for nearly 50 percent of emergency department
visits for adverse drug events in Medicare patients.
The Institute for Safe Medication Practices maintains a list of high-alert medications—medications that can cause significant patient harm if used in error. These include medications that have dangerous adverse effects, but also include look-alike, sound-alike medications, which have similar names and physical appearance but completely different pharmaceutical properties. The Beers criteria, which define certain classes of medications as potentially inappropriate for geriatric patients, have traditionally been used to assess medication safety. However, the newer STOPP criteria (Screening Tool of older Person’s inappropriate Prescriptions) have been shown to more accurately predict ADEs than the Beers criteria, and are therefore likely a better measure of prescribing safety in the elderly.
Though there are specific types of medications for which the harm generally outweighs the benefits, such as benzodiazepine sedatives in elderly patients, it is now clear that most adverse drug events [ADEs] are caused by commonly used medications that have risks, but offer significant benefits if used properly. These medications include antidiabetic agents (e.g., insulin), oral anticoagulants (e.g., warfarin), and antiplatelet agents (such as aspirin and clopidogrel). Together, these four medications—which are not considered inappropriate by the Beers criteria—account for nearly 50% of emergency department visits for ADEs in Medicare patients. Focusing on improving prescribing safety for these necessary but higher-risk medications may reduce the large burden of ADEs in the elderly to a greater extent than focusing on use of potentially inappropriate classes of medications. – Agency for Healthcare Research and Quality